Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 193, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 14, 2008, 6:53 PM CDT for Barnes County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 6:53 PM CDT (23:53 UTC)
- Expired
- Aug 14, 2008, 7:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 94 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 6:53 PM CDT | HAIL 1 | 6 Sw Oriska, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 142353
SVRFGF
NDC003-150030-
/O.NEW.KFGF.SV.W.0193.080814T2353Z-080815T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
653 PM CDT THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
THIS INCLUDES THE CITY OF VALLEY CITY...
* UNTIL 730 PM CDT
* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES NORTH OF FINGAL...OR 12 MILES SOUTHEAST OF
VALLEY CITY...MOVING TO THE NORTHWEST AT 11 MPH.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
7 MILES SOUTHWEST OF ORISKA AT 710 PM CDT...
VALLEY CITY AT 730 PM CDT...
INTERSTATE 94 BETWEEN MILE MARKER 292 AROUND 730 PM CDT...
AND MILE MARKER 304 AROUND 700 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4663 9812 4677 9821 4701 9789 4687 9767
4680 9768 4679 9769 4678 9769 4663 9781
TIME...MOT...LOC 2353Z 125DEG 9KT 4682 9782
$$
SPEICHER2 follow-up statements
000
WWUS53 KFGF 150012
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
712 PM CDT THU AUG 14 2008
NDC003-150030-
/O.CON.KFGF.SV.W.0193.000000T0000Z-080815T0030Z/
BARNES ND-
712 PM CDT THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BARNES COUNTY...
AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 6 MILES NORTHWEST OF FINGAL...OR 9 MILES SOUTHEAST OF
VALLEY CITY...MOVING TO THE NORTHWEST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VALLEY CITY BY 730 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4663 9812 4677 9821 4701 9789 4687 9767
4680 9768 4679 9769 4678 9769 4663 9781
TIME...MOT...LOC 0012Z 125DEG 9KT 4685 9788
$$
SPEICHER000
WWUS53 KFGF 150025
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
725 PM CDT THU AUG 14 2008
NDC003-150035-
/O.EXP.KFGF.SV.W.0193.000000T0000Z-080815T0030Z/
BARNES ND-
725 PM CDT THU AUG 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARNES COUNTY
WILL EXPIRE AT 730 PM CDT...
AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 6 MILES SOUTHEAST OF VALLEY CITY...MOVING TO THE
NORTHWEST AT 10 MPH.
THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 730 PM CDT.
LAT...LON 4663 9812 4677 9821 4701 9789 4687 9767
4680 9768 4679 9769 4678 9769 4663 9781
TIME...MOT...LOC 0025Z 125DEG 9KT 4687 9792
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:48 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 14, 2:48 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 248 PM CDT THU AUG 14 2008 .SHORT TERM... MAIN CONCERN THIS EVENING IS CONVECTION. SO FAR NOT TOO MUCH GOING ON WITH ISOLD CELLS MOVING JUST EAST OF THE RED RIVER...WITH ONE AREA NEAR MOORHEAD AND THE OTHER NEAR HALLOCK. THE ACTIVITY IN THE NORTH WAS MOVING SLOWLY NORTHWARD WHILE THE ACTIVITY IN THE SOUTHERN VALLEY WAS MOVING SLOWLY EAST. CORES OF THESE STORMS ARE VERY SMALL AND THUS HEAVY RAINFALL VERY LIMITED AND VERY BRIEF. SFC MAP STILL SHOWS WEAK INVERTED TROUGH IN PLACE FROM NEAR HALLOCK TO JUST WEST OF GRAN DFORKS THEN TO NEAR LISBON THEN TO LOW PRESSURE NR HURON SD AMD MITCHELL SD. THE UPPER LOW WAS MOVING SOUTHWARD THRU ERN MT WITH MOST OF ITS CONVECTION ON THE SOUTH SIDE OF THE SYSTEM OVER SE MT INTO NE WY/NW SD. RUC STILL HANDLING POOL OF HIGHER DEW PTS IN THE LOW TO MID 60S ALONG THE SFC TROUGH IN THE VALLEY BETTER THAN 12Z NAM AND GFS. FOR LATE AFTN AND EARLY EVENING...WITH TROUGH AND WEAK SFC CONVERGENCE IN THE VALLEY WILL MAINTAIN IDEA OF SCT CONVECTION AND FROM RADAR AND SATELLITE BEST AREA WOULD BE FROM THE IMMEDIATE RED RIVER EASTWARD ABOUT 40-50 MILES TO NR ROX-TVF-FSE-FFM AREAS. FARTHER EAST TOWARD BEMIDJI DRIER AIR FROM HIGH PRESSURE IN ONTARIO IS FEEDING IN AND TO THE WEST OF THE VALLEY DRIER AIR ON BACKSIDE OF TROUGH IS IN PLACE. EXPECT CONVECTION TO DIE OFF SLOWLY RIGHT NEAR TROUGH TONIGHT BY 06Z...AS UPPER LOW MOVES SOUTH TOWARD NE WYOMING AND ASSOC SFC LOW IN SRN SD CONTINUES TO MOVE SOUTH. ALSO WINDS WILL DIMINISH TO NEAR CALM AFTER MIDNIGHT MAKING SFC CONVERGENCE MINIMAL. SOME CONCEN FOR PATCHY FOG LATE TONIGHT IN OVER PARTS OF MINNESOTA TREE COUNTRY AS LIGHT WINDS AND MAINLY CLEAR SKY IN THAT AREA ALLOW FOR MAX RADITIONAL COOLING AND LESS LOW LEVEL MIXING. FOR FRIDAY...HIGH PRESSURE IN ONTARIO WILL SLIDE SOUTH TOWARD NRN MINNESOTA PUSHING MORE STABLE AND SLIGHTLY LOWER DEW PT AIRMASS INTO THE AREA. A 500 MB UPPER RIDGE WILL BUILD TO THE NORTH OF THE UPPER LOW THIS WEEKEND OVER SRN CANADA AND THE NRN PLAINS WHILE THE SFC HIGH SLIPS SOUTHEAST THROUGH THE SOUTHERN GREAT LAKES. SUNNY SKIES WILL BE THE RULE THIS WEEKEND WITH WARMING TEMPERATURES BY SUNDAY TO ABOVE NORMAL LEVELS AS THE RIDGE ALOFT SUPRESSES MUCH CLOUD DEVELOPMENT AND DEW PTS REMAIN REALTIVELY LOW. .LONG TERM (SUN-THU)... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A FAIRLY STAGNANT PATTERN INITIALLY AS THE MEAN UPPER LEVEL RIDGE IS IN PLACE OVER THE HIGH PLAINS. CORRESPONDING SFC RIDGE WILL REMAIN IN PLACE RESULTING IN SCATTERED SKIES AND WARM TEMPERATURES. THE UPPER RIDGE IS EXPECTED TO SLOWLY SHIFT EAST BY DAY 6 WITH A SFC LOW DEVELOPING OVER THE HIGH PLAINS AND MOVING EAST. LOOKING FOR SOUTHERLY FLOW AT THE SFC BEHIND RETREATING HIGH PRESSURE INCREASING TEMPS AND MOISTURE AHEAD OF THE LOW. UPPER LEVEL ENERGY WILL SHIFT OVER THE AREA IN SW FLOW ALOFT BRINGING A CHANCE FOR SHOWERS/TSTMS BY THE END OF PERIOD. OTHERWISE...NO SIGNIFICANT CHANGES ARE ANTICIPATED ATTM. && .AVIATION... VFR CONDITIONS WITH SPOTTY MVFR EARLY IN THE PERIOD ASSOCIATED WITH SHOWERS/TSTMS COINCIDING WITH SFC TROF/SOLAR HEATING OVER THE RED RIVER VALLEY. WINDS MAY BE ERRATIC IN VCNTY OF STRONGER STORMS. .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/HOPKINS
Hazardous weather outlook, Aug 14, 5:17 AM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 517 AM CDT THU AUG 14 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 517 AM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN...MAINLY ALONG AND WEST OF THE RED RIVER VALLEY THIS AFTERNOON AND EVENING. THE STRONGER STORMS MAY PRODUCE SMALL HAIL...BUT SEVERE WEATHER IS NOT EXPECTED. A SLOW MOVING UPPER LEVEL DISTURBANCE WILL CAUSE THUNDERSTORMS TO DEVELOP BY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS THE CHANCE FOR THUNDERSTORMS WEDNESDAY IN WEST CENTRAL AND NORTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
In the hours before
Local storm report, Aug 14, 3:59 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
359 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL FARGO 46.88N 96.82W
08/14/2008 E1.00 INCH CASS ND LAW ENFORCEMENT
REPORTED BY CASS COUNTY DEPUTY AT 19AV N AND I-29.
&&
WBARRETTLocal storm report, Aug 14, 6:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
603 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 NE ROTHSAY 46.53N 96.21W
08/14/2008 M0.88 INCH OTTER TAIL MN LAW ENFORCEMENT
&&
HOPPESThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:53 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 28 min |
| Aug 14, 5:13 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 32 min |
| Aug 14, 5:20 PM CDT | Tornado Warning | FGF | Ransom | 25 min |
| Aug 14, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 10 min |
| Aug 14, 5:42 PM CDT | Tornado Warning | FGF | Ransom | 33 min |
| Aug 14, 6:24 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 36 min |
| Aug 14, 6:31 PM CDT | Tornado Warning | FGF | Barnes, Steele | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.